MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-612

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-612
Model Number KD-612L
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned for analysis.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
The customer reported to olympus that while performing the therapeutic endoscopic submucosal dissection (esd) procedure, it was found that the single use electrosurgical knife kd-612 ceramic head broke off and the broken piece was sucked out by the suction device.There was no residue in the patient's body.There was no reported injury or health damage.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The subject device was manufactured in october 2022, but the specific date is unknown.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the tip detached and needed to be retrieved due the following mechanisms: 1.Due to the factor described below, spark discharge between the tissue and the electrode occurred during output activation.·the high-frequency output is set too high.The output setting for activation was too high.·the electrosurgical unit was used in the coagulation mode.·the output activation time was too long.2.High heat caused by spark discharge was locally applied to the tip and the electrode.This caused the adhesive strength of the adhesive agent which affixes the cutting knife and the tip to decrease.3.A force to perform tissue incision was applied to the tip.Due to the description stated above 2, the adhesive strength of the adhesive agent decreased causing the tip detachment.However, the root cause of the suggested event could not be determined.The event can be prevented by following the instructions for use which state: ¿ when the electrosurgical unit is used in the coagulation mode, crack/detachment of the tip or deformation/break of the cutting knife or the electrode could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should cracks or detachment of the tip or deformation/break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the insertion portion of this instrument.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the tip or cutting knife is detached be sure to collect it using grasping forceps.¿ aspirate fluids such as mucus that adhere to the electrode and/or the cutting knife, outer sheath and body cavity tissues.Patient injury such as punctures, hemorrhages, mucous membrane damage and thermal injury of tissue could result if output is activated when in contact with these adhering fluids.When current is discharged while the cutting knife is being separated from the mucosa under wet situation, it may break the cutting knife or crack the tip.¿ always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may occur in patient injury, such as perforations, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or crack the tip.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation ¿ do not activate output continuously but activate it intermittently.Continuous activation may cause patient injury, such as bleeding, mucous membrane damage, or thermal injury of non-target tissue.Crack/detachment of the tip or deformation/break of the cutting knife or electrode may also occur.¿ do not activate output when the electrode and cutting knife are not in contact with the target tissue.Crack/detachment of the tip or deformation/break of the cutting knife or electrode may occur.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The device fell into the gastric part of the body.There was no unplanned diagnostic imaging needed to locate the device as it was removed immediately after falling.There was a five minute procedural delay.The device was inspected before use with no abnormalities.
 
Additional Manufacturer Narrative
This supplemental report is being created to include additional information received by the customer.Updates were made to section b5.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-612
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17624059
Report Number9614641-2023-01234
Device Sequence Number20662528
Product Code KNS
UDI-Device Identifier04953170325892
UDI-Public04953170325892
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-612L
Device Lot Number2XK
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2023
Supplement Date Received by Manufacturer08/28/2023
09/08/2023
Initial Report FDA Received Date08/25/2023
Supplement Report FDA Received Date08/29/2023
09/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown